Alert archive / Mississippi / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 621, NWS Jackson, MS
NWS Jackson, MS issued this severe thunderstorm warning at Jul 30, 2003, 4:31 PM CDT for Oktibbeha County, Mississippi. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 30, 2003, 4:31 PM CDT (21:31 UTC)
- Expired
- Jul 30, 2003, 5:10 PM CDT
- In force
- 39 min
- Issued by
- NWS Jackson, MS
- Area
- Counties, with a storm outline in the text
County Oktibbeha County, MS
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Jackson, MS (KJAN), launched 12:00Z, 9.5 hours before the alert went out and 168 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2171 J/kg
- Mixed-layer CIN
- -45 J/kg
- Mixed-layer LCL
- 801 m above ground
- 0-6 km bulk shear
- 7 kt
- 0-1 km storm-relative helicity
- -11 m²/s²
- 0-3 km storm-relative helicity
- -14 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
129 WUUS54 KJAN 302131 SVRJAN MSC105-302210- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE JACKSON MS 430 PM CDT WED JUL 30 2003 THE NATIONAL WEATHER SERVICE IN JACKSON HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... OKTIBBEHA COUNTY IN NORTHEAST MISSISSIPPI * UNTIL 510 PM CDT * AT 430 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 8 MILES SOUTH OF STARKVILLE...MOVING NORTH AT 20 MPH. * THE SEVERE THUNDERSTORM WILL... BE NEAR STARKVILLE AT 440 PM CDT HAIL...DAMAGING WINDS AND TORRENTIAL RAIN ARE EXPECTED WITH THIS STORM. TAKE COVER IN A SUBSTANTIAL SHELTER WHILE THE STORM PASSES. WINDS UP TO 60 MPH ARE LIKELY WITH THIS STORM. LAT...LON 3332 8895 3332 8873 3354 8869 3356 8888 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, MS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 30, 2:52 PM CDT, 1 hour 39 minutes earlier.
Area forecast discussion, Jul 30, 2:52 PM CDT, 1 hour 39 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE JACKSON MS 252 PM CDT WED JUL 30 2003 MAIN FORECAST CHALLENGE THIS PACKAGE: RAIN CHANCES THROUGH THE ENTIRE FORECAST PACKAGE A RATHER PREDICTABLE WEATHER PATTERN CONTINUES ACROSS THE FORECAST AREA THIS AFTERNOON. SUBJECTIVE ANALYSIS EARLY THIS AFTERNOON HAS THE NOW STATIONARY FRONT FROM ABOUT SPRINGFIELD MISSOURI TO CHATTANOOGA TENNESSEE. AS EXPECTED...AN MCS DEVELOPED LATE LAST NIGHT AND MOVED ACROSS THE MID-SOUTH OVERNIGHT. WITH SEVERAL SHORTWAVES CONTINUING TO MOVE ACROSS THE FORECAST AREA...I EXPECT MORE OF THE SAME AGAIN TONIGHT. IN FACT...RADAR SHOWS WHAT COULD BE THE BEGINNINGS OF TONIGHTS COMPLEX JUST NORTHWEST OF THE ARKLATEX. AS THE UPPER-LEVEL LOW PINWHEELS INTO THE GREAT LAKES REGION DURING THE END OF THE WEEK...THE FRONT SHOULD MOVE A LITTLE FURTHER INTO THE FORECAST AREA AND GRADUALLY WEAKEN. ANOTHER FRONTAL SYSTEM IS FORECAST TO GET CRANKED UP OVER THE CENTRAL AND NORTHERN PLAINS AND MOVE INTO THE MID- AND LOWER MISSISSIPPI VALLEY BY SATURDAY. WITH SHORTWAVES CONTINUING TO ROTATE THROUGH THE LONGER WAVE TROUGH... THIS SPELLS MORE OF THE SAME FOR THE SHORT TERM...WITH THE FOCUS FOR CONVECTIVE ACTIVITY SHIFTING A LITTLE FURTHER SOUTH. RELATIVELY SPEAKING...FRIDAY COULD BE THE DRIEST DAY IN THE SHORT TERM...AS 850 MB THETA-E VALUES DROP TO ALMOST 330K OVER OUR NORTHERN COUNTIES. I PLAN ON LEAVING THE STATUS QUO GOING OVER OUR SOUTHERN COUNTIES/PARISHES...BUT REDUCE THE RAIN CHANCES OVER OUR NORTHERN COUNTIES A LITTLE. REGARDING THE RISK OF SEVERE WEATHER...THE JET STRUCTURE IS SOMEWHAT OUT OF PHASE WITH THE REST OF THE SYSTEM. COMBINED WITH A RATHER WEAK MID-LEVEL FLOW...THE RISK FOR WIDESPREAD SEVERE WEATHER IS LOW. HOWEVER...I CANNOT RULE OUT A FEW PULSE-TYPE STORMS THROUGH THURSDAY. LATE THIS WEEKEND BEARS WATCHING THOUGH...AS AN 80 KNOT JET STREAK AT 200 MB DIVES SOUTHEAST INTO THE FORECAST AREA. THE SHEAR MAY BE A LITTLE BETTER ABOUT THIS TIME AS WELL. UNFORTUNATELY...IT DOESNT LOOK LIKE THERELL BE A WHOLE LOTTA CHANGE IN THE OVERALL WEATHER PATTERN FROM SUNDAY THROUGH WEDNESDAY. THE VARIOUS LONG RANGER MODELS...INCLUDING THE GFS... CANADIAN...ECMWF...NOT TO MENTION THE ENSEMBLES...ALL MAKE IT VERY HARD NOT TO LEAN TOWARD AT LEAST CLIMATOLOGICAL TEMPERATURES AND RAIN CHANCES. A FRONT IS EXPECTED TO REMAIN VERY NEAR THE FORECAST AREA THROUGH WEDNESDAY... AS SEVERAL SHORTWAVES DIVE DOWN AND ENTER THE BASE OF THE LONGWAVE TROUGH. AMPLE BOUNDARY LAYER MOISTURE AND VARIOUS OUTFLOW BOUNDARIES SHOULD ALLOW SOME SHOWERS AND THUNDERSTORMS TO BE SEEN EACH DAY. THE DIFFICULTY WILL COME IN TRYING TO PINPOINT (AT LEAST THIS FAR OUT) EXACTLY WHEN AND WHERE THEY WILL FIRE. LIKE I SAID BEFORE...ILL HEAD TOWARD CLIMATOLOGY WITH CHANCE WORDING FOR SHOWERS AND STORMS THROUGH THE EXTENDED. I MAY BUMP UP OVERNIGHT LOWS A TAD...BUT HIGHS SHOULD BE JUST ABOUT NORMAL. ISC GRIDS HAVE BEEN SENT. PRELIMINARY NUMBERS ARE LISTED BELOW. FIRST PERIOD RAIN CHANCES ARE SUBJECT TO CHANGE BASED ON THE LATEST RADAR IMAGES. FCSTID = 10 JAN 73 89 73 92 / 50 40 40 20 MEI 73 89 72 92 / 50 50 40 20 .JAN... AR...NONE. LA...NONE. MS...NONE. BUTTS
Hazardous weather outlook, Jul 30, 3:51 PM CDT, 40 minutes before
ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074- 312051- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE JACKSON MS 351 PM CDT WED JUL 30 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL MISSISSIPPI... NORTHEAST LOUISIANA...AND EXTREME SOUTHEAST ARKANSAS .DAY ONE...TONIGHT AND THURSDAY... ...THUNDERSTORMS... ISOLATED SEVERE THUNDERSTORMS ARE POSSIBLE ACROSS SOUTHEAST ARKANSAS...NORTHEAST LOUISIANA...AND CENTRAL MISSISSIPPI THIS EVENING. GUSTY WINDS TO 40 MPH...FREQUENT LIGHTNING AND PERIODS OF HEAVY RAINFALL CAN GENERALLY BE EXPECTED...WITH A FEW STORMS BECOMING SEVERE AND PRODUCING WIND GUSTS TO 60 MPH. A STATIONARY FRONT WILL CONTINUE TO SINK SOUTHWARD INTO THE FORECAST AREA THIS EVENING. THIS BOUNDARY WILL COMBINE WITH DAYTIME HEATING AND MOIST AIR TO CONTINUE TO SPARK CONVECTION THROUGH MIDNIGHT. ISOLATED SEVERE THUNDERSTORMS ARE ALSO EXPECTED THURSDAY AFTERNOON ACROSS SOUTHEAST ARKANSAS...NORTHEAST LOUISIANA...AND CENTRAL MISSISSIPPI. THE FRONT WILL CONTINUE TO DRIFT TO THE SOUTH AS AN UPPER LEVEL DISTURBANCE ENHANCES LIFT. THESE FACTORS WILL COMBINE WITH DAYTIME INSTABILITY TO PRODUCE THUNDERSTORMS. AGAIN EXPECT GUSTY WINDS TO 40 MPH...PERIODS OF HEAVY RAINFALL AND FREQUENT LIGHTING. .DAYS TWO THROUGH SEVEN...THURSDAY NIGHT THROUGH WEDNESDAY... ...DAYS TWO AND THREE...THURSDAY NIGHT THROUGH SATURDAY... ISOLATED SEVERE THUNDERSTORMS ARE EXPECTED ACROSS SOUTHERN MISSISSIPPI AND PORTIONS OF NORTHEAST LOUISIANA ON FRIDAY AND SATURDAY. THESE STORMS WILL BE LOCATED GENERALLY ALONG AND SOUTH OF HIGHWAY 84. WIND GUSTS TO 40 MPH...FREQUENT LIGHTENING AND PERIODS OF HEAVY RAIN ARE EXPECTED WITH THESE STORMS...WITH A FEW OF THE STORMS BECOMING SEVERE AND PRODUCING WIND GUSTS TO 60 MPH. THE FRONT WILL STALL ACROSS SOUTHERN MISSISSIPPI AND BEGIN TO LIFT NORTHWARD AS ANOTHER FRONTAL SYSTEM BEGINS TO APPROACH FROM THE NORTHWEST. UPPER LEVEL DISTURBANCES WILL ALSO MOVE THROUGH THE FORECAST REGION. AS THESE FACTORS COMBINE WITH DAYTIME INSTABILITY...THEY WILL HELP TO FOCUS THE BEST CHANCE FOR THUNDERSTORM ACTIVITY ACROSS SOUTHERN MISSISSIPPI. ...DAYS FOUR THROUGH SEVEN...SATURDAY NIGHT THROUGH WEDNESDAY... STRONG THUNDERSTORMS ARE POSSIBLE ACROSS NORTHEAST LOUISIANA...SOUTHEAST ARKANSAS...AND NORTH CENTRAL MISSISSIPPI ON SUNDAY. THE STORMS WILL GENERALLY BE LOCATED ALONG AND NORTH OF INTERSTATE 20. GUSTY WINDS...PERIODS OF HEAVY RAINFALL AND FREQUENT LIGHTNING CAN BE EXPECTED WITH THESE STORMS. AS THE FRONTAL SYSTEM APPROACHES THE FORECAST AREA FROM THE NORTHWEST...THE JET STREAM WILL ALSO BE MOVING ACROSS NORTHERN MISSISSIPPI ON SUNDAY AND WILL ENHANCE LIFT IN THAT REGION. THIS WILL ALLOW STRONG THUNDERSTORMS TO BE POSSIBLE ALONG AND NORTH OF INTERSTATE 20. THESE STORMS ARE NOT EXPECTED TO BECOME SEVERE AT THIS TIME. .SPOTTER CALL TO ACTION STATEMENT... THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER OPERATIONS...IS NOT ANTICIPATED THIS EVENING. FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK.
The office that day
Everything else NWS Jackson, MS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 30, 1:00 PM CDT | Severe Thunderstorm Warning | JAN | Jones | 30 min |
| Jul 30, 2:40 PM CDT | Severe Thunderstorm Warning | JAN | Scott | 45 min |
| Jul 30, 2:45 PM CDT | Severe Thunderstorm Warning | JAN | Neshoba | 45 min |
| Jul 30, 3:02 PM CDT | Severe Thunderstorm Warning | JAN | Forrest | 28 min |
| Jul 30, 3:12 PM CDT | Severe Thunderstorm Warning | JAN | Webster | 28 min |
| Jul 30, 3:50 PM CDT | Severe Thunderstorm Warning | JAN | Montgomery | 45 min |
| Jul 30, 4:16 PM CDT | Severe Thunderstorm Warning | JAN | Bolivar | 44 min |
| Jul 30, 6:51 PM CDT | Severe Thunderstorm Warning | JAN | Simpson | 59 min |
Nearby
Severe Thunderstorm Warnings in Mississippi, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.